SHARE THIS POST:
Is Rainbow Fentanyl A Threat To North Carolinians?
You may have recently heard about the seizures of thousands of candy-colored pills sold as “rainbow fentanyl” on the streets. Are these a danger to kids and adults? Of course, any illicit drug is dangerous to people who would take it. Teens are particularly vulnerable. So what should people in North Carolina know about rainbow fentanyl?
Rainbow Fentanyl Is Dangerously Potent
Few people start taking fentanyl before experimenting with other drugs. Fentanyl is an opioid that’s 50 to 100 times stronger than morphine. This is one reason it’s responsible for so many overdoses in the past several years. It’s been added to street drugs for a bit of “kick” or relaxation. However, for the “opioid naïve,” i.e., people who do not use opioids or take them as medications, rainbow fentanyl can be a death sentence due to its potency. They simply don’t have the tolerance to use rainbow fentanyl.
Over 66,000 people have died of overdoses that involve opioids in the past year. The majority of the overdoses involved more than one drug, primarily fentanyl. People have died from fentanyl overdoses involving drugs like Molly or cocaine. It’s been added to almost every illicit drug out there.
Rainbow Fentanyl Is A Marketing Ploy
DEA agents told NBC News that rainbow fentanyl is being marketed across the United States via social media. They believe it’s meant to attract a younger generation of drug users. College students, especially, may be drawn to the candy-like features of rainbow fentanyl.
Right now, the police say that it’s mostly being sold to young drug users. If your teen might be experimenting with drugs, it’s worth talking to them about it. "It looks like candy," DEA Administrator Anne Milgram told NBC News. "Some of the drug traffickers have nicknamed it Sweet Tarts, Skittles."
Many young people experiment with drugs and are easy to find on phone apps such as Whatsapp and Signal. If you think your child is using drugs recreationally, talk with them about the dangers. Tell them what to do in an emergency, such as keeping Naloxone handy for accidental opioid overdoses. Let them know that they won’t get in trouble for calling 911 in an emergency.
Understand The Dangers Of Opioid Use
Opioid use leads to an overdose often, especially as drug cartels have faced supply chain issues of their own. Many buy drugs thinking they’re getting Oxycontin or even codeine, only to discover the drug is the much more potent fentanyl. Fentanyl causes deadly overdoses if they are not reversed right away.
Some people who use opioids recreationally or live with opioid use disorder use harm reduction to reduce the risk of death. Fentanyl testing strips can test for adulterants when a person buys drugs. Naloxone, an opioid-reversal drug, should be in the home of anyone who takes opioids for any reason.
You Can Recover From Opioid Use Disorder
Opioid use disorder can wreak havoc on your relationship with yourself and others. It can cause financial, emotional, and even legal troubles. If you’re struggling with opioid use, you’re not alone. We can help you begin to reclaim your life.
Learn more about how we make Medication-Assisted Treatment available to people in North Carolina by calling us at 910-295-7246.
If you are in need of help, please call us at: 910-295-7246 or message us.